Background Nephrogenic diabetes insipidus (NDI) results from the inability of the late distal tubules and collecting ducts to respond to vasopressin. The lack of ability to concentrate urine results in polyuria and polidipsia. NDI is almost always drug-induced, however, there are other causes such as electrolyte abnormalities.
Purpose To describe a case of NDI associated with the high-dose and long-term use of liposomal Amphotericin B.
Material and methods Data were obtained from electronic medical records. Bibliographic research was conducted to find similar cases. The Nnaranjo algorithm was used to estimate the probability of adverse drug reactions.
Results A 39-year-old man diagnosed with diffuse large B-cell non-Hodgkin lymphoma underwent an allogeneic bone marrow transplant. After 2 months, disease progression was detected, and immunosuppressive treatment was withdrawn and rescue treatment initiated. One month later, the patient was diagnosed with graft-versus-host disease grade III (GVHD). Immunosuppressive therapy was started with cyclosporine, micophenolate, sirolimus, methylprednisolone, and oral and rectal beclametasone. Additionally, meropenem, acyclovir, levofloxacine, cotrimoxazole and caspofungine were used as antimicrobial prophylaxis. During hospitalisation, the patient developed invasive pulmonary aspergillosis with isolations of Aspergillus fumigatus and Aspergillus flavus. The patient was treated with liposomal amphotericin B 6 mg/kg (440 mg) for 41 days with a cumulative dose reaching 18.04 g. Voriconazol and Posaconazol were discarded because of concomitant treatment with sirolimus and parenteral nutrition respectively. On day 5, the serum potassium level began to decrease achieving <1.5 mEq/L and urine output increased >6 litr/day. The patient was transferred to the medical intensive care unit and treated with vigorous potassium administration. NDI was diagnosed and treated with desmopressin 10 mcg/12 hour nasal drops, hydrochlorothiazide 50 mg/24 hour and spironolactone 50 mg/24 hour. According to the Naranjo algorithm, this event would be classified as a possible reaction because of the temporal correlation between NDI and treatment with liposomal Amphotericin B. Several cases were reported related to NDI induced by Amphotericin B,1 2 regardless of formulation.
Conclusion It is very important to understand the etiology and symptoms related with nephrotoxicity and NDI. The association of other nephrotoxic drugs and persistent hypokalaemia also contributed to this event.Specific intervention is required to prevent nephrotoxicity in patients receiving Amphotericin B.
References and/or acknowledgements 1. Metzger NL, Gill KLV. Nephrogenic diabetes insipidus induced by two amphotericin B liposomal formulations. Pharmacotherapy2009;29:613–20.
2. Canada TW, Weavind LM, Augustin KM. Possible liposomal amphotericinb-induced nephrogenic diabetes insipidus. Ann Pharmacother2003;37:70–3.
No conflict of interest.